Sex, it seems, shouldn't be a taboo topic any longer. It is the subject of television talk shows and magazine articles. There are numerous "how-to" books on everything you always wanted to know, plus some. And of course, there are beautiful bodies in revealing clothing in ads everywhere.
But even though we are surrounded by allusions to sex, some things are still hard to talk about. Most people find it difficult to discuss these intimate issues with their physicians. As a result, a problem sometimes goes undiagnosed far too long. During that time, it can cause frustration and disappointment, or even damage a couple's relationship.
Goodness knows men are reluctant to bring up such topics. But if a fellow manages to get up his courage and ask, he is likely to find that his doctor can refer to an established and growing literature on such problems as "impotence" or "premature ejaculation."
So long as the doctor himself is not too shy to address the issue, there's a good chance many of the sexual problems his male patients experience can be diagnosed and treated. Unfortunately, there is little research for doctors to rely on when faced with questions of female sexuality.
Faking an orgasm isn't politically correct, but when a woman can't achieve that experience, she might be tempted. She may blame herself or her partner. Will she blame the anti-depressant that has given her a new outlook on life?
Such drugs as Prozac (fluoxetine), Zoloft (sertraline), Paxil (paroxetine) and to some extent Effexor (venlafaxine) have become extremely popular, for good reason. These anti-depressants can help people shake off despair and enjoy life again. Patients don't have to put up with the dry mouth, constipation, lethargy or weight gain that may accompany treatment with older medicines like Elavil (amitriptyline) or Tofranil (nortriptyline).
But the newer agents may impair sexuality in subtle ways, delaying a man's ejaculation or making a woman's orgasm out of reach. Anyone not aware of this side effect might assume the trouble is psychological.
While relationship or psychological problems may cause sexual difficulties, a person on medication should ask whether the drug might have an impact. Many, including blood pressure pills, stomach medicines or antihistamines, can cause problems for some people.
In our "Guide to Drugs That Affect Sexuality," we list medications that can cause sexual side effects. We also discuss impotence, female sexuality, and drug alternatives less likely to cause trouble. Anyone who would like a copy, please send $2 with a long (No. 10) stamped, self-addressed envelope to Graedons' People's Pharmacy, No. Y-9, P.O. Box 52027, Durham, N.C. 27717-2027.
It's time we broke the ban on discussing sex with our doctors.
Q: I am a middle-aged man in good health with an active sex life. But over the past few years I have started to ejaculate too fast. I read about a medicine that could help, but don't remember what it is or if I would need a prescription.
A: Drugs such as Prozac or Paxil are sometimes prescribed for this problem, although they have not been approved for this use. This is an instance of turning a negative side effect into a benefit for men who ejaculate early. These anti-depressants have other potential side effects. Your doctor will judge if one would be appropriate for you.
Joe Graedon is a pharmacologist. Dr. Teresa Graedon is a medical anthropologist and nutrition expert.